MAUDE Adverse Event Report: KARL STORZ SE & CO. KG LIGHT CABLE ASSEMBLY, 4.8 MM X 2500 MM; FIBER OPTIC LIGHT CABLE

KARL STORZ SE & CO. KG LIGHT CABLE ASSEMBLY, 4.8 MM X 2500 MM; FIBER OPTIC LIGHT CABLE
Model Number 495NCS
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code Burn(s) (1757)
Date of Event 02/02/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The subject light cable was not returned for evaluation.During our investigation we learned the 495ncs 4.8mm karl storz light cable was used with accurate surgical's retractor with suction, model assi.Abr36825 (which has a built-in light carrier), along with our 300w xenon light source.Customer did not record the light source's power setting; however, we learned they routinely set it to 100% light output.Our light source instructions recommend to always start with the lowest setting and that it should be used at the lowest setting necessary for providing adequate illumination.Although we cannot tell the size of the light carrier on the retractor, it appears that they should not have used the a 4.8mm light cable, but rather a smaller diameter light cable, such as our 495na 3.5mm light cable, which, per the hospital's report, they were aware of the correct size of cable to be used to minimize the heat energy generated from the light source.We also confirmed that the light carrier is not working properly; it is very dark, which most likely meant that some of its light fibers that transmit the light were broken and, thus, all the light could not be transmitted through the light carrier to the surgical site, becoming trapped at the connector.Light generates heat and, therefore, would heat up the connector to the light carrier.If the connector was in contact with patient's body, that would result in burns.Our ifu warns against laying active light cable on patient or drape.
 
Event or Problem Description
Allegedly, a patient undergoing a total mastectomy procedure sustained two burns, one second degree burn and one a third degree burn.

Brand Name
LIGHT CABLE ASSEMBLY, 4.8 MM X 2500 MM
Common Device Name
FIBER OPTIC LIGHT CABLE
Manufacturer (Section D)
KARL STORZ SE & CO. KG
dr.-karl-storz-strasse 34
78532
tuttlingen,
GM 
MDR Report Key8874337
Report Number9610617-2019-00066
Device Sequence Number14138844
Product Code FCW
UDI-Device Identifier04048551001141
UDI-Public4048551001141
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source other,user facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 07/28/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Operator of Device Health Professional
Device Model Number495NCS
Device Catalogue Number495NCS
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Initial Report FDA Received Date08/08/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age46 YR